Drought, Jackson
- When
- January 29, 12:00 AM EST to January 31, 11:59 PM EST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.795, -85.215 (the zone’s center; the record gives no point)
D2 drought conditions developed across portions of northern Jackson, Gadsden, Leon, Jefferson, and Madison counties at the end of the month and continued into February.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
D2 drought conditions developed across portions of northern Jackson, Gadsden, Leon, Jefferson, and Madison counties at the end of the month and continued into February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 28, 9:29 PM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 929 PM EST Mon Jan 28 2013 ...Slight Risk of Severe Storms on Wednesday... .NEAR TERM [Through Rest of Tonight]... The large scale longwave pattern is highlighted by a deep and amplifying trough over Intermountain West heading towards the 4 corners region, and a ridge Ewd into extreme Wrn Atlc with modest height rises but amplitude decreasing from W-E as upper impulse rides east over it. At surface, 1030mb high well off SC Coast with ridge WWD to high over Wrn SC and SWWD to over N FL. A weak warm front was noted just south of SC high and another stronger cold front extends from low over CO with cold front SSW thru NM and into Old Mex. With local area south of warm front, low level winds will continue out of the southeast. With SWLY flow above, weak isentropic lift being generated. This reflected in model soundings. i.e. GFS TAE 06Z Tues with 1.25 inch PWAT and SE to S veering flow to H85 then SW flow to H7. Thus we will continue to see plenty of low/mid clouds stream into the area. These low clouds should prevent widespread dense fog. However, with ample low level moisture, areas of fog will still be possible, especially closer to the coast. May add patchy light fog to GRIDS for Nrn tier GA counties. Also added smoke inland Franklin county in area of wildfire. While the isentropic lift should remain relatively weak, a few sprinkles cannot be ruled out along the coast. && .SHORT TERM [Tuesday Through Wednesday Night]... The main focus in the short term period is on the upcoming system on Wednesday and the potential for strong to severe storms. As is typical in the lead-up to most potential severe weather scenarios, there are some favorable and unfavorable elements in this case. On the favorable side, the forecast area will reside in the right- entrance region of a strong upper level jet streak, which will promote large scale lift. In addition, the low level wind field and shear are still forecast to be fairly strong, although the consensus is a little weaker than yesterday's runs. 0-1 km shear values are generally forecast to be near 30 knots, and 0-6 km shear values are generally forecast to be near 50 knots in the warm sector. Running some customized SREF probabilities for a typical low CAPE/high shear scenario in this part of the country (SBCAPE > 250 j/kg, 0-1 km shear > 30 knots, 0-6 km shear > 50 knots, MLLCL < 750 m, and QPF > 0.01") yields around a 20% chance of this favorable scenario occurring across the western portions of the forecast area with decreasing probabilities farther eastwards. This is in reasonable agreement with the SPC 15% day 3 slight risk across the area. There is also at least some modest low level CAPE noted in some of the forecast soundings viewed in BUFKIT across the area, with 0-3 km CAPE values possibly around 100 j/kg. On the unfavorable side of the forecast scenario, the model trend is slightly less impressive than yesterday locally, and mid- level lapse rates are generally poor. In addition, there are hints of a very shallow but noted stable layer in some of the forecast soundings viewed in BUFKIT. When the other parameters are favorable, this stable layer can often make or break an event locally depending on whether or not it is present. Unfortunately, the models have a hard time forecasting such minute details with a high degree of accuracy. We are still too far away from the potential event to be in the range of most of the hi-res guidance, although our 06z local ARW run valid at 60 hours did bring a squall line into the western forecast area during the early afternoon hours on Wednesday. The general timing of the event still looks to be in the late morning to early afternoon hours across the western forecast area, and the early to late afternoon hours across the central and eastern portions of the area. As hinted at by the SREF probabilities, the greatest threat of any severe weather is expected to be across the western forecast area. This is also in general agreement with the winter season severe weather climatology in this forecast area. && .LONG TERM [Thursday through Monday]... An uneventful long term period is expected with surface high pressure remaining the dominant feature locally. Guidance is in good agreement on a dry airmass with near seasonal temperatures through the period, and the official forecast made no significant deviations from the guidance consensus. && .AVIATION [through 00z Wednesday]... VFR prevailed at all terminals as of 00z, but we are expecting development of MVFR CIGS or visibility overnight as low level moisture return continues. Some of the terminals could potentially see some IFR conditions as well. Some of the guidance is indicating LIFR potential with CIGS or visibility near airport minimums, but mid-level cloud layers make such conditions more uncertain. At the moment, LIFR seems possible (particularly from 08-14z) but is not the most likely scenario. && .MARINE... Winds and seas will gradually increase to cautionary and then advisory levels Tuesday into Wednesday as they veer to the south and southwest ahead of a strong cold front. Winds will then remain elevated for a short time after the frontal passage Wednesday night before diminishing below headline criteria by Thursday afternoon. && .FIRE WEATHER... No fire weather concerns over the next few days as a cold front brings wetter conditions to the area. Thursday will bring much drier conditions along with lower RH values. Most of the fire weather concerns for later in the week will be in the Florida counties with RH values expected in the upper 20s to lower 30s. A fire weather watch may need to be issued later in the week. && .HYDROLOGY... The upcoming system on Wednesday is expected to be progressive and bring a general half inch to inch of rain across the area. The highest amounts are expected across portions of southeast Alabama and adjacent southwest Georgia and the Florida Panhandle. The lowest amounts are expected across the southeast big bend. Flooding problems are not currently expected. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 57 77 62 76 45 / 10 10 30 80 40 Panama City 61 76 66 74 44 / 10 10 40 80 30 Dothan 58 77 65 74 41 / 10 20 50 80 30 Albany 57 79 63 75 42 / 10 20 30 90 40 Valdosta 57 80 61 81 47 / 10 20 20 60 50 Cross City 56 80 59 77 53 / 10 10 10 40 60 Apalachicola 61 72 65 74 48 / 10 10 30 80 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && BLOCK/LAMERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 807 PM EST MON JAN 28 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-300115- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 807 PM EST MON JAN 28 2013 /707 PM CST MON JAN 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOG MAY DEVELOP TONIGHT BUT IS NOT EXPECTED TO BE DENSE. THE FOCUS WILL BE OVER THE FLORIDA PANHANDLE AND BIG BEND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A FEW SHOWERS MAY REACH THE FAR WESTERN PORTION OF THE TRI-STATE REGION LATE TUESDAY AS A COLD FRONT APPROACHES FROM THE LOWER MISSISSIPPI RIVER VALLEY. OTHERWISE...THE DRY AND UNSEASONABLY WARM WEATHER WILL CONTINUE. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT AND SWEEP FROM WEST TO EAST ACROSS THE REGION WEDNESDAY MORNING THROUGH EVENING. CONFIDENCE CONTINUES TO INCREASE THAT THIS SYSTEM COULD BRING A THREAT OF SEVERE WEATHER ALONG WITH IT. THE STORM PREDICTION CENTER HAS HIGHLIGHTED THE ENTIRE TRI-STATE REGION IN THE SLIGHT RISK AREA FOR WEDNESDAY. AT THIS TIME...THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS. WINDS OVER THE MARINE AREA WILL INCREASE TO ADVISORY LEVELS AHEAD OF THE FRONT TUESDAY NIGHT INTO WEDNESDAY...BUT DROP OFF FAIRLY QUICKLY IN THE OFFSHORE FLOW ON THURSDAY. SEASONABLY COOLER AIR WILL ARRIVE BEHIND THE FRONT FOR THE LATTER PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK/BARRY
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422184, 422185, 422186, 422187, 422188.